White blood count really low... Anyone else experienced?

Hi all - need some advice as I feel totally wiped out, sleeping all the time and feel sick constantly. Rheum nurse said on tues my white blood count was very low so not take mthx injection for 2 weeks, I'm only on my 4th injection. Is there anything I can do to bring my blood count back up? I have anti sickness tablet but feel like I live on them at the mo. I'm loosing weight and thinking is this all worth it! :-((((( have had to take a month off work as I feel so rubbish. Should I still take my 5mg folic acid everyday even though I'm not on my injections? Thank you I have PSA.

9 Replies

  • I would. I take mine every day except MTX day. How often were you told to take them?

  • Hi - yeah everyday apart from mtx day, but haven't been seen as I told not to have injection! Thinking about it now I should have been :-( nurse didn't say stop frolic acid. Thanks

  • Hi poppyking. The folic acid is prescribed to be taken while being on MTX it helps the body counteract the MTX effects so I will venture if your told to stop MTX they likely mean for you to stop the folic acid as there is no reason to take it if your not taking MTX. Of course I'm not a doctor and the best thing to do is just ring up your Rheumy and ask. Sounds like your body is needing a rest. Can I ask what MTX dosage they started you on?

    Maybe if they reintroduce it, they may start at a lower dose and slowly increase it, so your body can get used to it and tolerate it.

    Sorry your having to go off your meds within the first four months of your treatment especially if it was helping.

    When any of us With RD first start our medications it's often trial and error. Different things work for different people at very different dosages. It's such an individule disease. Hang in there. I was diagnosed just over a year ago but was undiagnosed for over three years before that and my doctors are still trying to find the right drugs in the right combination. A lot of us are in this same boat.

    I'm not sure about the blood count thing. I suspect your body will naturally recover when your taking a test from the MTX.

  • I have PsA as well, when I was taking mtx my blood count went down as yours has. By coming off the mtx it came back up, were you advised t have another blood test before restarting, this was happened to me and I was told to restart at the same dosage. If you have email contact with your specialised nurse I would email for clarification as to your next step, including mentioning the folic acid on whether to stop or not.

    Once you are getting right dosage and medication for you, you will feel better, although the fatigue is one we have to try and combat. Advice from me would little and often on all things where possible. Luckily I was of an age where I could take early retirement so I can do this, however as your still working do speak to your manager and the occupational health as they will be able to help you in the work environment. take care. Xx

  • Thanks Georje. 2 weeks rheumy nurse said not to take injection then to have a blood test so looking at thurs next week before I can have one. It's just so hard trying to work full time/be a mum and have a life! I think I must be really boring to my friends but I just don't have the energy for anything other than staying in! I'm dreading going back to work and feeling like I have done! Xx

  • All DMARD medications lower the white blood cell count, that is how they slow down your immune system and slow down the damage to joints. All I can suggest is that you stop taking MTX and wait till the white blood cells recover. Also there are several medications in the same group that may be better for you.

    Sometimes steroid medications can be used for a restricted period, when the condition flares, even these can have some severe contraindications

    Personally I am unable to take DMARD medications so the -TNF medications will not be prescribed as they need generally to be used in conjunction with DMARD medications. They are expensive and therefore need to be used in conjunction with DMARD medications

    With regard your Folic Acid possibly they should be stopped until you regain taking MTX as they can also effect your system. Personally I would suggest talking to the nurse and I would imagine it is a given to stop Folic Acid for the time being

    Good Luck


  • It can be difficult in early days or when a new med is introduced. MTX is an antimetabolite/antifolate. It's an an immunosuppressant which inhibits the metabolism of folic acid. In turn we need folic acid because it's necessary in the production of key immune cells as I understand it. So, as you're not taking your logic says you shouldn't need to take your folic acid but as the MTX will still be in your system it is something you need professional advice on. If it was me I'd continue taking it but really your Rheumy nurse is the one you should ask, always best to check.

    I hope you become more tolerant, it took me a while & only when my folic acid was increased to 5mg 6 times a week except MTX day did I lose the nausea. 6 years on mine has just been increased up to 17.5mg so it works for me on the whole, no better reason for seeing if it does help you longer term once this blip is over & it's proved or not that it's doing what it's intended to do.

  • Just to share my experience... It seems that whenever I alter my drug therapy, there is a period where my white blood cell count dips but it usually resolves itself the next month. I have heard of others going off MTX due to colds or illness or something like that but I have never been told to skip a dose for any reason. My liver enzymes have been steadily increasing since switching from MTX tabs to subcutaneous injection, but have just been told to reduce rather than stop the MTX.

  • Thanks guys. I'm gonna ring my rheumy nurse tom and ask because I really haven't felt well at all. I'm supposed to go back to work in 2 weeks, which by then I thought it would be well into my system and I would be 'ok'! Silly me ehhhh! 😕 I take 15mg a week mtx so might ask to start at a lower dose again once bloods are back to normal.

    I think I'm gonna speak to my manager as well about maybe being able to start later/finish earlier the couple of days after injection (nausea usually lasts for 3 days after injection) but I'm hoping this will go once my body gets used to it. I've been on a few other tablet forms and they all interact badly with my liver/stomach. So far injection has been the only one my body can just about cope with. 😩 take care everyone

You may also like...